Dysautonomia (Autonomic Dysfunction) Community
Military and Dysautonomia
About This Community:

This patient support community is for discussions relating to Dysautonomia (Autonomic Dysfunction) including: Postural orthostatic tachycardia syndrome (POTS), neurocardiogenic syncope, mitral valve prolapse dysautonomia, pure autonomic failure, autonomic instability and others.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Military and Dysautonomia

Hi, my name is Paige, I'm 19 and I've been in the military for a little over a year now.  I've always been pretty healthy my whole life...never many problems.  About three months ago I went home for two weeks and while there I started having chest pains. On my way from home (missouri) back to California the pains got worse...my heart would beat rapidly (130 bpm resting) feeling as if it would pound out of my chest, and I would be very dizzy and tired.  I was seen by a cardiologist and we did many tests, he said there was something odd -- when exercising my heart wouldn't beat synchronized (the right wall would contract and then the left wall would right after) but he assured me this wasn't what was causing my problems.  We did a tilt table test, 9 minutes into it my heart rate went up to 130bpm and my blood pressure went down to 66/51 (I was extremely close to passing out, my eyes started closing) -- he said this confirmed I had Dysautonomia and explained all my symptoms.  I was put on fludrocortisone, and recommended to wear compression stockings (not too excited about those) and drink alot of water (I always stay very hydrated so this wasn't a problem).  Lately I feel tired constantly and my head is so heavy I just feel as if I must lay down, I'm always dizzy, my heart is still rapid...it's just not good.  The military is planning on sending me to one of their nuerologists to see "how bad my condition is" because I more than likely won't be able to keep on with my current career path.   Anyone have any suggestions as far as things that will make me feel less horrible?  Also does anyone know anyone diagnosed with this in the military and what happened to them?
Related Discussions
5 Comments Post a Comment
Blank
881165_tn?1265988188
It's hard to tell right away how bad your symptoms will get.  Some people respond well to medication.  However, standing at attention on the parade grounds for an hour (or more) in the blazing hot sun is usually not an option for people with this problem.  I think some of the earliest reported cases of POTS were soldiers passing out on parade grounds.  The military definitely has experience with this.  I do know someone in the military who has symptoms but hasn't been diagnosed.  I don't advocate this, but he deals by smoking.  Nicotine constricts your blood vessels.
Blank
612876_tn?1355518095
Your tilt table test was positive for POTS [postural orthostatic tachycardia syndrome] from what you describe.  If fludrocortisone alone is not working, you may benefit from taking it along with a vasoconstrictor such as Midodrine.  As AireScottie mentioned, some people self-medicate with nicotine because it also constricts blood vessels; the principle is pretty much the same with prescription medications taken for their vasoconstrictive properties.  The more you can get your blood vessels to constrict, the more blood you can ultimately keep flowing to the right places (your heart and brain), and the less sick you will feel.

Unless you have high blood pressure (in which case, disregard this or at least talk to your cardiologist about it before making any dietary changes), in addition to increasing your fluid intake, you want to increase your salt intake.  Dysautonomia experts are recommending about 5000 mg a day of sodium for POTS patients.  If you haven't already been checked for electrolyte imbalances, you may want to ask your doctor to give you a blood test to check for those, particularly hypokalemia (low potassium).  You can increase your dietary potassium intake by eating more fruit and vegetables such as skin-on potatoes, lima/pinto/kidney beans, lentils, and spinach.

The biggest triggers for POTS are heat, exercise, and of course, standing up.  For this reason, AireScottie is right on when she discusses the history of the disease in the military.  During the civil war, it was called "soldier's heart."  

I highly recommend you read some of Dr. Blair Grubb's introductory materials regarding POTS and syncope which should give you a better understanding of what you are experiencing.  You can find links to them in our health pages; here's a direct link to the health page where they are.

http://www.medhelp.org/health_pages/Neurological-Disorders/Further-Reading-on-Dysautonomia/show/696?cid=196

Whether or not you will be able to continue your job will hinge largely upon how severe your symptoms are and how well you respond to treatment.  I know of two women who were unable to sustain their jobs in the military due to POTS, but both of them had regular bouts of syncope that did not resolve with treatment, so that may not be relevant to your situation.  

Hoping the best for you.  Keep us updated if you can, and let us know if you have more questions.

Blank
950213_tn?1247967828
Thank you very much, honestly i don't think i'll be able to keep my job because it's so hard for me to even hold my head up some days (just like right now ha). I will keep you all filled in.
Blank
881165_tn?1265988188
Any chance you only have trouble around the time of your period?  A lot of women have trouble then, and that can often be helped with hormones.  It sounds like you're having a lot more trouble than that, but I'm just throwing the idea out there.  It's gotta be tough to think about leaving the military when you just got through all the training!  Make sure you find out if you qualify for any disability if it comes to that.
Blank
950213_tn?1247967828
No, i don't have extra trouble around the time of my period...it's pretty constant troubles and pains.  Yes i've been talking with veteran affairs, they've been helping me a lot as far as making sure I get what I deserve if I do have to get out...it does suck, but on the bright side I'm really young so I have many other options.  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dysautonomia (Autonomic Dysfunction) Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Arrhythmias Answerers
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
Avatar_m_tn
Blank
Ball123